A new study has found that infants and children, who take acid-reducing medications, could have a significantly greater risk of developing Clostridium difficile infection.
The findings, reported by Columbia University Medical Center (CUMC) researchers, suggest that pediatricians may do more harm than good by prescribing these drugs for children who have non-specific gastrointestinal symptoms such as occasional vomiting.
Studies have shown that use of medications called proton pump inhibitors (PPIs) may contribute to C. diff. infection in adults.
The study found that 2.6 percent (17 of 650) of the children diagnosed with C. diff. infection had used PPIs/H2RAs within 90 days, compared with just 0.3 percent (8 of 3,200) of the controls. In other words, use of acid-reducing drugs resulted in a seven-fold increase in risk for infection with C. diff. The effect was stronger for PPIs, which are more powerful than H2RAs.
The researchers suspected that, like antibiotics, acid reducing medications may increase the risk of C. diff. infection by altering the gastrointestinal microbiome.
The study is published in the journal Clinical Infectious Diseases.